Important Advice for Anyone who Takes 2 or More Medications

Medicine**This article is part of my special series about prescription safety. If you or a loved one is currently taking doctor-prescribed medications, it is important that you understand the risks and precautions associated with them.

Prescription medications can substantially improve a patient’s medical condition and improve quality of life. However, taking multiple prescriptions is nothing to take lightly and should be regularly examined. In the past two articles, I talked about medication dispensing errors (which can occur at the doctor’s office or pharmacy) and inadvertent duplication of medication (are you taking too many?) Now, I would like to consult you about how to avoid drug interactions.

Adverse drug interactions can occur when medications are being taken simultaneously or when a patient is also taking herbal supplements or over-the-counter medications. The risk of adverse drug interactions increases with each medication prescribed. According to statistics, the risk of adverse events increased 13 percent with two medications, 58 percent with five medications, and 82 percent with seven medications. 2.8 billion out-patient prescriptions are filled each year.  That’s 10 prescriptions for every person in the U.S. Drug interactions are also more common when a person sees different doctors or uses more than one pharmacy.

Polypharmacy is the technical name for the problems that can occur when a patient is taking more medications than are needed. More specifically, it is often defined as the use of five or more regular medications.  Polypharmacy is often a problem in older adults (those aged over 65 years). What types of negative interactions can occur?

Drug-Drug Interactions: Now a Major Public Health Problem

When speaking about drug-drug interactions, we’re referring to any prescription or over-the-counter (OTC) medication, vitamin or herbal supplement.  Sometimes the effect of one or both of the medications will be increased; other times their effectiveness can decrease.  Examples of an adverse reaction include:  a dangerous drop or rise in blood pressure, irregular heartbeat, a buildup of toxins that are potentially damaging to the heart, liver or kidney.  More common symptoms of a drug-drug interaction include nausea, headache, heartburn or dizziness.  If you or a loved one experience any unusual reaction after taking a drug (prescription or otherwise), contact your physician immediately. Your pharmacist can also check possible interactions.

Statistics are Not Meant to Scare, But to Create Awareness…

This problem is more common in older patients because they are often dealing with multiple ailments. However, adverse drug interactions can occur at any age. Studies are beginning to show that your chances of experiencing an adverse drug reaction begin to increase even before the age of 50. Food and Drug Administration (FDA) reports of deaths or hospitalizations from adverse drug reactions reveal that at least half of the patients were younger than 60. The assumption is that by the age of 50, the amount of medication prescribed starts to increase; therefore the odds of having an adverse drug interaction also increases. The risk of an adverse drug reaction is about 33% higher in people aged 50 to 59 than it is in people aged 40 to 49. A recent analysis of patient hospitalizations determined that approximately 1.5 million hospitalizations a year were caused by adverse drug reactions. So, we’ve identified a problem—now, what’s the solution?

How to Prevent Adverse Drug Interactions:

  • Discuss your medication list with your doctor and every other healthcare provider you see. Be sure to include herbal supplements, vitamins and other over-the-counter medications you take regularly.
  • Consider using just one pharmacy! (We’ve discussed this in other blog posts) They can serve as the gatekeeper in ensuring that it is safe to use all of your medications together.
  • Make sure your pharmacist includes the drug information sheet with each prescription and read it carefully.  Look for possible interactions with prescriptions you’re already taking.
  • If you are taking multiple medications, always carry a list of your Rx’s on your person! If you experience any strange symptoms, you can inform a doctor or seek immediate help.

Please contact MVLNC if you have questions or comments about this topic. We would love to hear from you!

References:  Worst Pills, Best Pills “Adverse Drug Reactions: How Serious is the Problem and Why does it Occur?”

Advertisements

About Donna M. Post, RN CLNC/Mid-Valley Legal Nurse Consulting, Inc.

Donna M. Post, RN, BSN, MBA/HCM, CLNC, LNCP-C is a Registered Nurse with 25 years of experience ranging from critical care to healthcare management. She currently is a Certified Legal Nurse Consultant and Certified Life Care Planner and the founder of Mid-Valley Legal Nurse Consulting, Inc. http://www.mvlnc.com.
This entry was posted in Uncategorized. Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s